Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

January 24, 2021Pinal County, Arizona

NWS Tucson, AZ issued this special weather statement at Jan 24, 2021, 3:26 PM MST for Pinal County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 24, 2021, 3:26 PM MST (22:26 UTC)
Expired
Jan 24, 2021, 4:15 PM MST
In force
49 min
Issued by
NWS Tucson, AZ

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 81 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WWUS85 KTWC 242226
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
326 PM MST Sun Jan 24 2021
 
AZZ505-506-242315-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
326 PM MST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 415 PM
MST...

At 324 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Kearny, or 21 miles southeast of Florence, moving
northeast at 30 mph.

Hail up to half an inch, which may accumulate on roadways and create 
hazardous driving conditions. Take care along Highway 77 southeast 
of Florence. Winds in excess of 40 mph will also be possible with 
this storm.

Locations impacted include...
Kearny, Dudleyville, Aravaipa Canyon Wilderness, Cactus Forest and
Kelvin.

LAT...LON 3298 11078 3303 11073 3306 11072 3307 11073
      3307 11072 3291 11052 3257 11112 3289 11146
      3312 11112 3325 11095
TIME...MOT...LOC 2224Z 234DEG 25KT 3284 11110 

$$

RH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jan 24, 3:55 AM MST, 11 hours 31 minutes earlier.

Area forecast discussion, Jan 24, 3:55 AM MST, 11 hours 31 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
355 AM MST Sun Jan 24 2021

.SYNOPSIS...Two winter storms will impact the area today
and again on Monday afternoon into Tuesday with valley rain and
mountain snow. The strongest and coldest storm will pass through
Monday afternoon with snow levels possibly reaching desert floors
including the Tucson Metro Monday night into Tuesday. Significant
snow accumulations are expected for elevations generally above 4000
feet. Gusty winds with well below average temperatures will also
accompany the storm system.

&&

.DISCUSSION...The first of two winter storms was centered over
southeast California early this morning with showers starting to
develop across portions of the area. A Winter Weather Advisory
remains in effect for the mountains until 8 pm mst today where
several inches of snow can be expected. Valley rain can also be
anticipated today before the storm exits the area tonight. After a
brief break tonight, precipitation chances will increase again on
Monday into Tuesday as the next winter storm bears down on the area.
This next storm will be colder with much lower snow levels and more
significant snow accumulations in the mountains. Higher elevation
valleys mainly east and south of Tucson will likely experience light
snow accumulations of 1 to 3 inches Monday evening into Tuesday. A
Winter Storm Warning has been posted for the mountains Monday
afternoon into Tuesday with a Winter Weather Advisory for the higher
elevation valleys. Clearing skies Tuesday night will result in a
hard freeze and widespread frost Wednesday morning in the valleys.
Models were showing a break in the weather Wednesday and Thursday
before yet another storm system approaches the region late in the
week.

&&

.AVIATION...Valid through 25/12Z.
BKN-OVC clouds at 7k-11k ft MSL, with lowering cloud decks thru the
morning hours. BKN-OVC cloud decks at 2k-5k ft AGL expected by
24/16Z. SCT valley -SHRA/mountain -SHSN will develop this morning,
becoming widespread this afternoon and then ending from west to east
tonight. Mountain obscurations and MVFR conditions expected across
southeast Arizona between 24/15Z and 25/06Z. SFC wind SLY/SWLY at
less than 12 kts thru 24/17Z and then again aft 25/03Z, with wind
speeds of 12-18 kts and gusts to 28 kts between 24/17Z and 25/03Z.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A series of storm systems will move across the
region through the middle of the week, resulting in valley rain and
mountain snow, along with colder temperatures. Snow levels may fall
as low as 3,000 to 4,000 feet Monday night into Tuesday. Gusty winds
are expected during this unsettled weather period, with Monday
looking like the breeziest day. A drier weather pattern is then
expected during the second half of the week, with the possibility of
yet another storm system next weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  Winter Weather Advisory until 8 PM MST this evening for AZZ510>514.

  Winter Weather Advisory from 1 PM Monday to 5 PM MST Tuesday for
  AZZ503-504-506>515.

  Winter Storm Warning from 1 PM Monday to 5 PM MST Tuesday for
  AZZ510>514.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jan 24, 1:02 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
102 PM MST Sun Jan 24 2021

AZZ504-506-507-514-242045-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
102 PM MST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTHERN
PINAL COUNTIES UNTIL 145 PM MST...

At 1259 PM MST, Doppler radar was tracking a group of thunderstorms
near Tucson Estates and over downtown Tucson, moving northeast at 45
mph.

Pea to half inch diameter hail is expected and winds in excess of 45
mph will be possible with this storm.  Accumulated hail on roads
will lead to slippery conditions and caution is advised.

Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Oracle, Davis-Monthan Air Force
Base, Casas Adobes, Drexel Heights, Flowing Wells, Tanque Verde,
Saddlebrooke, South Tucson, Tortolita, Mount Lemmon/Summerhaven,
Sabino Canyon Recreation Area, Saguaro National Park East, Catalina
State Park, Catalina Foothills, Tucson International Airport and
Saguaro National Park West.

LAT...LON 3207 11079 3215 11102 3232 11118 3265 11087
      3254 11066 3227 11049
TIME...MOT...LOC 1959Z 228DEG 37KT 3234 11097

Cerniglia
Special weather statement, Jan 24, 1:49 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
149 PM MST Sun Jan 24 2021

AZZ502-504>507-514-242145-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Upper San
Pedro River Valley including Sierra Vista/Benson-Southeast Pinal
County including Kearny/Mammoth/Oracle-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
149 PM MST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 245 PM MST...

At 145 PM MST, Doppler radar was tracking a line of showers and
embedded strong thunderstorms extending from 7 miles south of
Arizona City to the Tucson metro area. Movement was northeast at 35
mph.

Hail up to half an inch in diameter will be produced with the
stronger cells and potentially accumulate on area roadways. Winds in
excess of 40 mph will also be possible. I-10 from near Eloy south
through Tucson will be affected by these storms over the next 45
minutes will potentially slippery conditions due to hail
accumulations. Caution is advised if traveling through this area.

Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Davis-Monthan Air Force Base,
Casas Adobes, Drexel Heights, Eloy, Flowing Wells, Tanque Verde,
Vail, Saddlebrooke, South Tucson, Three Points, Avra Valley, Pascua
Pueblo Yaqui Reservation, Tortolita, Picacho, Mount
Lemmon/Summerhaven and Sabino Canyon Recreation Area.

LAT...LON 3211 11131 3268 11176 3274 11170 3273 11167
      3276 11161 3286 11151 3296 11136 3254 11074
      3201 11058
TIME...MOT...LOC 2045Z 230DEG 30KT 3265 11168 3220 11132

Cerniglia
Special weather statement, Jan 24, 2:46 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
246 PM MST Sun Jan 24 2021

AZZ504>507-514-242230-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
246 PM MST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES UNTIL 330 PM MST...

At 241 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles west of Saddlebrooke, or 10 miles northwest of Catalina, moving
northeast at 30 mph.

Hail up to half an inch in diameter will be produced with the
stronger cells and potentially accumulate on roadways. Winds in
excess of 40 mph will also be possible. Highway 77 and 79 from near
Oro Valley northwest toward Florence will be affected by these
storms over the next 45 minutes with potentially slippery conditions
due to hail accumulations. Caution is advised if traveling through
this area.

Locations impacted include...
Catalina, Oro Valley, Marana, Oracle, Casas Adobes, Saddlebrooke, San
Manuel, Tortolita, Mount Lemmon/Summerhaven, Catalina State Park,
Catalina Foothills, Cactus Forest, Campo Bonito, Dove Mountain,
Oracle Junction and Biosphere 2.

LAT...LON 3258 11054 3230 11094 3280 11157 3286 11151
      3307 11120 3307 11119
TIME...MOT...LOC 2141Z 234DEG 25KT 3256 11105

RH
Special weather statement, Jan 24, 2:53 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
253 PM MST Sun Jan 24 2021

AZZ504-507-508-511-513-514-242230-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains
including Mount Graham-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
253 PM MST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHWESTERN COCHISE COUNTIES UNTIL 330 PM MST...

At 251 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Benson, moving northeast at 30 mph.

Hail up to half an inch will be possible and may accumulate on
roadways making for slippery driving conditions. Winds in excess of
40 mph will be possible with this storm.

Locations impacted include...
Tucson, Benson, Davis-Monthan Air Force Base, Tanque Verde, Vail,
Tucson International Airport, Saguaro National Park East, Rita Ranch,
Mescal, Texas Canyon and Cascabel.

LAT...LON 3178 11050 3212 11095 3242 11045 3218 10983
TIME...MOT...LOC 2151Z 234DEG 25KT 3201 11043

RH
Local storm report, Jan 24, 3:25 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
325 PM MST SUN JAN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HEAVY SNOW       SUMMERHAVEN             32.44N 110.76W
01/24/2021  M8.0 INCH        PIMA               AZ   PUBLIC

            STILL SNOWING.

&&
Special weather statement, Jan 24, 3:26 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
326 PM MST Sun Jan 24 2021

AZZ505-506-242315-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
326 PM MST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 415 PM
MST...

At 324 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Kearny, or 21 miles southeast of Florence, moving
northeast at 30 mph.

Hail up to half an inch, which may accumulate on roadways and create
hazardous driving conditions. Take care along Highway 77 southeast
of Florence. Winds in excess of 40 mph will also be possible with
this storm.

Locations impacted include...
Kearny, Dudleyville, Aravaipa Canyon Wilderness, Cactus Forest and
Kelvin.

LAT...LON 3298 11078 3303 11073 3306 11072 3307 11073
      3307 11072 3291 11052 3257 11112 3289 11146
      3312 11112 3325 11095
TIME...MOT...LOC 2224Z 234DEG 25KT 3284 11110

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:38 AM MSTWinter Storm WarningTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz61 hr
Jan 24, 3:38 AM MSTWinter Weather AdvisoryTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz61 hr
Jan 24, 11:13 AM MSTSpecial Weather StatementTWCPinal32 min
Jan 24, 11:26 AM MSTSpecial Weather StatementTWC34 min
Jan 24, 1:02 PM MSTSpecial Weather StatementTWC43 min
Jan 24, 1:49 PM MSTSpecial Weather StatementTWCPinal56 min
Jan 24, 2:46 PM MSTSpecial Weather StatementTWCPinal44 min
Jan 24, 2:53 PM MSTSpecial Weather StatementTWC37 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.